Wyoming, 2020

Damaging Wind in Wyoming, August 3, 2020

August 3, 2020 · NWS UNR · 1 event in 1 county or zone

Gusts around 60 mph accompanied a severe thunderstorm that tracked across parts of southern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Gusts around 60 mph accompanied a severe thunderstorm that tracked across parts of southern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 3:31 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 3, 3:31 PM MST, 1 hour 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
431 PM MDT Mon Aug 3 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 129 PM MDT Mon Aug 3 2020

An upper ridge builds over the Rockies, while a
shortwave pushes into the Pacific NW. Northern plains is beneath
northwest flow. With the surface high to the east and a surface low
to the west, winds across the CWA are southeasterly around 10-20
kts. A stationary boundary stretches across eastern WY. Skies are
mostly sunny, with some cumulus developing over the Black Hills
and the western SD plains. Temperatures early this afternoon are
in the 70s and lower 80s.

Pac NW wave will flatten the Rockies ridge today. As upper energy
moves over the surface boundary this evening, around 1000 J/kg
MLCAPE will support thunderstorm development across northeastern WY.
Shear of 30-40 kts could support a strong storm or two, but
expecting storms to remain sub-severe. Showers/storms will track
into western SD overnight as the wave crosses the region.

As the western CONUS ridge rebuilds Tuesday, lingering
showers/storms will continue shifting eastward as drier air moves
in. With the surface low progged to be over eastern WY/southwestern
SD in the afternoon, some additional thunderstorm development will
be possible nearby, especially around the southern Hills. MLCAPE
around 1500 J/kg could support a few strong/severe storms, but 0-6
km shear of <30 kts suggests pulsey, short-lived storms. Most of the
activity should calm down in the early evening.

Upper ridging should keep Wednesday mostly dry, but weak shortwave
energy moving across the southwestern CWA could result in some
showers/storms there. Instability and shear are expected to be
fairly minimal.

Early week highs in the 80s will begin warming back into the 90s on
Thursday, and even warmer on Friday. Mostly dry weather can be
expected during the day, with showers/storms developing both
evenings. This weekend's weather looks similar.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 427 PM MDT Mon Aug 3 2020

VFR conditions are expected through the period, outside of any
thunderstorm activity. Scattered thunderstorms will move into
northeastern Wyoming this evening, then continue eastward into
western South Dakota during the overnight and early morning
hours, then into central SD by afternoon Tuesday. This activity
will be high based, but brief MVFR conditions are expected in
stronger activity.

&&

.FIRE WEATHER...
Issued At 129 PM MDT Mon Aug 3 2020

Hot and dry conditions are expected across northeastern WY and
southwestern SD on Friday. At this time, winds are expected to
remain below Red Flag criteria; however, will continue to watch
for any changes.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Johnson
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 3, 1:09 AM MST, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
209 AM MDT Mon Aug 3 2020

WYZ054-055-058-041300-
Northern Campbell-Southern Campbell-Weston-
209 AM MDT Mon Aug 3 2020

This Hazardous Weather Outlook is for parts of northeastern
Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this afternoon and
tonight. Severe thunderstorms are possible, with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms again on Tuesday, with some
severe thunderstorms possible.

There is a chance of mainly afternoon and evening thunderstorms on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-072>074-WYZ056-057-071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-Northeastern Crook-
209 AM MDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms tonight. An isolated strong to
severe thunderstorm is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms again on Tuesday, with some
severe storms possible.

There is a chance of mainly afternoon and evening thunderstorms on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-041300-
Mellette-Todd-Tripp-
309 AM CDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms each day from Tuesday through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 3, 3:38 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Rapid City SD
438 PM MDT Mon Aug 3 2020

WYZ054-055-032330-
Northern Campbell WY-Southern Campbell WY-
438 PM MDT Mon Aug 3 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Powder River Rest Area, or 21 miles southwest of
Gillette, moving east at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gillette, Wright, Reno Junction, Echeta, Savageton, Camplex Event
Facility and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 97 and
131.

LAT...LON 4454 10600 4455 10538 4371 10546 4381 10601
TIME...MOT...LOC 2238Z 266DEG 26KT 4415 10588

Bunkers
Special weather statement, Aug 3, 4:18 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
518 PM MDT Mon Aug 3 2020

WYZ054-055-040000-
Northern Campbell WY-Southern Campbell WY-
518 PM MDT Mon Aug 3 2020

...STRONG THUNDERSTORMS OVER EASTERN CAMPBELL COUNTY...

At 518 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Weston to 15 miles south
of Wright. Movement was east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gillette, Wright, Weston, Reno Junction, Rozet, Camplex Event
Facility and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 125 and
147.

LAT...LON 4471 10555 4473 10509 4351 10509 4351 10550
TIME...MOT...LOC 2318Z 269DEG 28KT 4469 10550 4352 10546

Bunkers

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 3, 4:36 PM MST
Where
Campbell County, 12.68 mi NNE of Wright
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -105.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912083.